TITLE

Effect of Lycopene on Cyclophosphamide- Induced Hemorrhagic Cystitis in Rats

AUTHOR(S)
Jamshidzadeh, Akram; Niknahad, Hossein; Azarpira, Negar; Mohammadi- Bardbori, Afshin; Delnavaz, Maryam
PUB. DATE
March 2009
SOURCE
Iranian Journal of Medical Sciences;Mar2009, Vol. 34 Issue 1, p46
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: Cylophosphamide is used alone or in combination with other drugs for treatment of neoplastic diseases. Hemorrhagic cystitis is a major potential toxicity and dose limiting side effect of cyclophosphamide. The aim of this study was to evaluate the effects of lycopene compared with some antioxidants for the prevention of cyclophosphamide induced hemorrhagic cystitis in rats. Methods: In this study, male Sparague-Dawley rats divided into 17 groups of six animals. Group 1 received saline (10 ml/kg, i.p) as normal control, group 2 received cyclophosphamide (200 mg/kg, i.p) as a single dose, groups 3-10 received Mesna (40 mg/kg, i.p), N-acetylcysteine (100 mg/kg i.p), dithiotheritol (50 mg/kg, i.p), L-carnitine (200 and 400 mg/kg, i.p), grape seed extract (500 mg/kg i.p) and lycopene (0.1 and 0.5 mg/kg, i.p) alone. Groups 11-17 received Mesna (40 mg/kg, i.p), N-acetylcysteine (100 mg/kg, i.p), dithiotheritol (50 mg/kg, i.p), L-carnitine (400 mg/kg, i.p), grape seed extract (500 mg/kg, i.p) and lycopene (0.1 and 0.5 mg/kg, i.p), 5 minutes before, and 2 and 6 hours after administration of 200 mg/kg cyclophosphamide. Pathological and biochemical analysis was evaluated 24 hours after cyclophosphamide administration. Results: Mesna and N-acetylcysteine resulted in some but not full protection against cyclophosphamide toxicity compared to the controls. Lycopene (0.1 and 0.5 mg/kg) was efficient in protecting the bladder from cyclophosphamide induced hemorrhagic cystitis. However, dithiotheritol, L- carnitine and grape seed extract did not prevent hemorrhagic cystitis. Conclusion: Our results suggest that pre and co- treatment of lycopene (0.1 and 0.5 mg/kg) with cyclophosphamide may have therapeutic potential to inhibit the hemorrhagic cystitis by cyclophosphamide.
ACCESSION #
46815626

 

Related Articles

  • Urine uromodulin estimation in partial bladder outlet obstruction and cyclophosphamide-induced haemorrhagic cystitis models in rats. Dobrek, Łukasz; Kaszuba-Zwoińska, Jolanta; Skowron, Beata; Baranowska, Agnieszka; Thor, Piotr J. // Advances in Hygiene & Experimental Medicine / Postepy Higieny i ;2014, Vol. 68, p1184 

    Uromodulin (UMOD) is a glycoprotein excreted by the thick ascending limb of the Henle's loop and distal convoluted tubule cells, playing various, yet still unclear roles. An abnormal urinary UMOD excretion is observed in many pathophysiological conditions. The aim of our study was to assess...

  • Reducing the side effects of cyclophosphamide chemotherapy in dogs. Dobson, Jane // Veterinary Record: Journal of the British Veterinary Association;3/8/2014, Vol. 174 Issue 10, p248 

    The author discusses reduction of cyclophosphamide chemotherapy side effects in dogs. The author says that cyclophosphamide may cause myelosuppression and gastrointestinal toxicity, but adverse effect of cyclophosphamide is barren haemorrhagic cystitis. She states that there are reports on the...

  • Cyclophosphamide.  // Reactions Weekly;Mar2015, Vol. 1541 Issue 1, p99 

    An abstract of the article "Cyclophosphamide-induced intractable hemorrhagic cystitis treated with hyperbaric oxygenation and intravesical sodium hyaluronate," by C.-J. Tsai and colleagues is presented.

  • Cyclophosphamide.  // Reactions Weekly;Jul2014, Vol. 1509 Issue 1, p15 

    The article presents a case study of a 67-year-old man who was diagnosed with haemorrhagic cystitis while being medicated with cyclophosphamide.

  • Cyclophosphamide.  // Reactions Weekly;Sep2015, Vol. 1570 Issue 1, p61 

    The article describes cases of haemorrhagic cystitis that developed in 23 patients, 11 women and 12 men, aged 3 to 17 years, following treatment with cyclophosphamide.

  • Cyclophosphamide.  // Reactions Weekly;9/12/2009, Issue 1269, p14 

    The article describes the case of a 73-year-old woman who develop haemorrhagic cystitis while receiving pulse therapy with cyclophosphamide and dexamethasone for pemphigus. The woman experienced gross haematuria, dysuria and an increased micturition rate after her seventh therapy. She was given...

  • Cyclophosphamide.  // Reactions Weekly;2/6/2010, Issue 1287, p15 

    The article describes the case of a 26-year-old female patient who suffered from the syndrome of inappropriate antidiuretic hormone secretion (SIADH) following pulse therapy with cyclophosphamide and later developed disseminated intravascular coagulation (DIC) and septicaemia.

  • Cyclophosphamide.  // Reactions Weekly;8/28/2010, Issue 1316, p17 

    The article describes the case of a 22-year-old man with acute myeloid leukemia who developed hepatic veno-occlusive disease after undergoing a stem cell transplant and receiving ablative conditioning with high dose intravenous (IV) busulfan and cyclophosphamide.

  • Cyclophosphamide/dexamethasone/thalidomide.  // Reactions Weekly;8/28/2010, Issue 1316, p17 

    The article describes the case of a 61-year-old woman who experienced exacerbation of immunoglobulin A (IgA) pemphigus during treatment with cyclophosphamide, dexamethasone and thalidomide.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics